:: Health Conditions - Diabetes
- Gliclazide (Diamicron MR)
Diamicron MR is the brand name of a drug Gliclazide.
Gliclazide (generic Diamicron MR) is an hypoglycemic agent
of the sulfonylurea group. Its hypoglycemic action is related
to an improvement in insulin secretion from the functioning
beta cells of the pancreas. It potentiates the insulin release
and improves the dynamics of insulin.
Hemobiological properties of gliclazide have been observed
in pharmacology studies. These are attributed to gliclazide
action on the platelet behavior, prostaglandin equilibrium
and fibrinolysis. At normal therapeutic doses diamicron mr
has been shown in man to reduce abnormal platelet adhesiveness
Gliclazide is rapidly absorbed from the gastrointestinal tract
and the plasma peak of gliclazide occurs between 4 and 6 hours.
In man it is highly bound to plasma proteins, about 94%. The
mean elimination half-life in man approximates 10.4 hours.
Following oral administration the unchanged gliclazide in
plasma is extensively metabolized with little of the unchanged
compound (<1%) appearing in the urine.
Gliclazide metabolites and conjugates have no hypoglycemic
effect. They are primarily eliminated via kidneys 60 to 70%
and about 10 to 20% via feces.
Some 5 principal metabolites have been identified in urine,
essentially oxidized and hydroxylated derivatives, some as
glucuronic acid conjugates.
Symptoms And Treatment Of Overdose
Symptoms: Overdosage with sulfonylureas
may result in hypoglycemia but it should be noted that the
dosage which causes such hypoglycemia varies widely and may
be within the accepted therapeutic range in sensitive individuals.
The manifestations of hypoglycemia include sweating, flushing
or pallor, numbness, chilliness, hunger, trembling, headache,
dizziness, increased pulse rate, palpitations, increased blood
pressure and apprehensiveness in mild cases. In more severe
cases, coma appears.
However, symptoms of hypoglycemia are not necessarily as typical
as those described above and sulfonylureas may cause insidious
development of symptoms mimicking cerebrovascular insufficiency.
Treatment: Discontinue medication
and treat hypoglycemia by giving dextrose promptly and in
Some sulfonylurea-induced hypoglycemias may be refractory
to treatment and susceptible to relapse especially in elderly
or malnourished patients. Continuous dextrose infusions for
hours or days have been necessary.